Making sense of antibiotic allergy

Making sense of antibiotic allergy


Prof E Phillips, Department of Infectious Diseases & Tropical Medicine, Sir Charles Gairdner Hospital. Microbiology & Infectious Diseases breakfast meeting, PathWest Laboratory Medicine WA. 29th July, 2010.

Adverse drug reactions can be classified in terms of occurrence and aetiology as predictable (“Type A”) or extensions of the drugs pharmacological effect which constitute 80% or more of drug reactions or unpredictable (“Type B”)(immunological/idiosyncratic) which make-up 20% or less of drug reactions. These categories act as a useful diagnostic framework for the clinician approaching the patient with a potential adverse drug reaction.

 There is a general need to raise professional awareness of “Type B” adverse reactions to therapeutic agents. The 7 “A”s is an aide memoire:

  •  
    • Anticonvulsants
    • Antibiotics
    • Allopurinol
    • Antiinflammatories
    • Antiretroviral agents
    • Alternative medicines
    • Monoclonal Antibodies

 The commoner “Type B”  reactions that come to specialist medical attention are to penicillin/betalactam agents, other antibiotics, aspirin and nonsteroidal anti-inflammatory agents, local anaesthetic agents, corticosteroids, ACE inhibitors and multi-drug reactions.

Penicillin allergy. This is common at least as a label. Up to 10-20% ward charts may note a claim for penicillin allergy.  Of these, only around 10% are truly allergic i.e. < 1% population. Alternatives exist but at increased cost – $s, risk of antibiotic resistance and reduced efficacy e.g. in treatment of serious S. aureus infection, syphilis and meningitis.

Mechanisms – Understanding of this has evolved overtime and currently is thought to be mainly due to interaction with beta-lactam side chains and not the beta-lactam ring itself for many beta-lactam class drugs. True anaphylaxis (Type 1 hypersensitivity reaction, Gell &Coombs) occurs in < 0.01% treatment courses. A simple classification is that immediate reactions are potentially IgE mediated, and late are non-IgE. In IgE mediated, there is prior sensitisation with exposure to treatment agent, generating treatment specific IgE which binds to high affinity IgE Fc receptors on Mast cells.

Diagnosis – benzyl penicillin isomerises into major and minor antigenic determinants. Penicillin skin testing is safe. Only a small percentage with a history of ‘allergy’ prove positive. There is a 97-99% negative predictive value if combined major and minor determinant testing is done with other reagents such as benzyl penicillin (also a minor determinant) and amoxycillin. Of note penicillin allergy is not a life-long diagnosis and 10 % of initially skin test positive patients lose skin test reactivity per year and resensitisation occurs in <1% of patients exposed to repeated oral courses of antibiotics. Unfortunately the major and minor determinants of penicillin, previously commercially available have been off-market since 2004.   Currently non-TGA approved major and minor determinants are available as Diater reagents through for specialist approved prescriber use in clinic and have been successfully used here since mid-2008 Testing now includes multiple skin test reagents followed by an oral challenge. In our clinic’s experience, in keeping with numbers in the literature, 17/150(11.3%) tests were positive to one or more testing reagents, and 4 of these would have been missed if only major and minor determinant testing had been performed. Amoxycillin has been implicated in a high proportion of skin test positives, likely largely related to the act that amoxycililn is one of the most common antimicrobials currently utilised in the community

Occasionally in acute treatment settings we encounter patients who would benefit from treatment with a specific antimicrobial drug such as a penicillin or cephalosporin from which they are being excluded because of an allergic history and because testing cannot be practically applied.   Rapid desensitisation protocols have been devised that entail administration of increasing doses of antimicrobials over a 2-4 hours period and are safe and effective.  These procedures require careful monitoring and are only temporary meaning that after the drug in question has been discontinued redesensitisation would be needed for future exposure. Patient’s who have undergone desensitisation should be referred back to specialty clinics for specific allergy testing after they are clinically stable and have finished the required course of antibiotics.

Cephalosporin cross reactivity – 15% cross reactivity claimed from old data and published non-consecutive case reports. Originally this cross-reactivity was thought to be beta-lactam ring specific but currently evidence supports that it is likely due to side chains shared between cephalosporin and penicillin agents. Recent meta-analyses across different generations of cephalosporins support that < 5% of those penicillin skin test positive will react on oral provocation to cephalosporin class antimicrobials.

Chlorhexidine allergy.  Chlorhexidine is a common and efficacious antiseptic available in a wide array of formulation included impregnated central venous catheters and cleaning solutions.  IgE mediated reactions to chlorhexidine have been more recently described. The most important route for sensitisation has been identified to be mucosal such as the use of gels in urologic procedures.   Chlorhexidine is also available in a wide array of over the counter products such as mouthwashes and toothpaste.

Fluoroquinolones. Fluoroquinolones and particularly ciprofloxacin administered intravenously can cause release of histamine. Moxifloxacin has a greater tendency to cause allergic reactions than Ciprofloxacin and interestingly more recent information suggests that again largely based on side chain differences between these drugs there is not 100% cross-reactivity meaning that some patients who have reactions to moxifloxacin can tolerate ciprofloxacin and vice versa.

Delayed reactions. Around 5% antibiotic takers have a mild rash of some kind. In some cases this may be due to a drug/infection interaction e.g. the well recognised EBV/Amoxycillin interaction. These are common but usually not life threatening as long as there are no other features of drug reaction such as fever, severe rash, mucosal features or internal organ involvement. On the grounds of cost versus benefit, an uncomplicated maculopapular rash or delayed urticarial rash can be tolerated with symptomatic support where the antibiotic at fault is needed for treatment of a severe or life-threatening infection. 

Severe antibiotic reactions. Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis or drug reactions with fever, rash and internal organ involvement are contraindications to desensitisation or reintroduction of the causal agent. Although many in vivo and ex vivo approaches are currently under investigation, no diagnostic tests are routinely available to help implicate specific drugs for these syndromes.

Notes by MicroGnome, edited by E Phillips.

Comments

  1. Making sense of antibiotic allergy | micrognome http://micrognome.priobe.net/2010/08/making-sense-of-antibiotic-allergy/

  2. Great site. A lot of useful information here. I’m sending it to some friends!

  3. Terrific work! This is the type of information that should be shared around the web. Shame on the search engines for not positioning this post higher!

  4. RT @micrognome157: Making sense of antibiotic allergy http://bit.ly/bjxtjf

  5. nice post. thanks.

  6. khamis a.gomaa says

    thank you for the good presentation .A detailed mechanisms,lines of diagnosis&treatment is needed.

  7. Terrific work! This is the type of information that should be shared around the web. Shame on the search engines for not positioning this post higher!

    • Thanks for the comment. We’re not looking for applause and don’t really want to go viral. We just chip away at the issues as they come up, to support our coolleagues in remote places. Plenty of those in WA.

  8. I found your blog on google and read a few of your other posts. I just added you to my Google News Reader. Keep up the good work Look forward to reading more from you in the future.

  9. My cousin recommended this blog and she was totally right keep up the fantastic work!

  10. found your site on del.icio.us today and really liked it.. i bookmarked it and will be back to check it out some more later

  11. Couldnt agree more with that, very attractive article

  12. So helpful and so useful post Making sense of antibiotic allergy. Thanks for such informative post. Good job.

  13. Thanks for the great post. Page Bookmarked

Leave a Reply